Newswise — Winter is almost here, our children are back in school, and inevitably cold/flu season is upon us. We love our children and of course we want them to feel better when they are ill, so we may want to give them medication. Surprisingly, many of the most serious and potentially fatal poisonings reported in children occur by the ingestion of medication (1, 2). Approximately half of the poisonings in the USA occur in children 6 years or younger (1). Analgesics (pain/fever reducing drugs) and cold medication account for 50% of all pediatric drug related poisonings and it has been reported that one medication error occurs every eight minutes (2).

Cough and cold medications contain a number of different drugs depending on the product. They often times combine a fever reducer, antihistamine, cough suppressant and nasal decongestant together. It may be helpful to know your ingredients and what symptom they are meant to treat.

Ingestion of medication that leads to poisoning is a result of overdosing by giving medication too close in timing or too much medication at one time. The most common medication error is to give the medication twice, which occurs in 27% of all child poisoning cases(1, 2). Possible prevention strategies are to have a clearly defined dosing that could be coupled with a simple checking off each time a medication is given (see Daily Cold Medicine Tracker for example). A more high tech approach is to use a smart phone timer. Following a schedule helps prevent giving the medication too close together. Other common medication errors are related to incorrect doses such as use of the wrong medication or confusion regarding the measuring units. Do not use household “teaspoons” but use the measuring device that comes with the medication to avoid measuring unit confusion. Carefully read the directions on the label of the medication and give the dosage based on the weight of the child. Never exceed the maximum number of recommended doses per day (per instructions). Make sure the medication formulation is specific for children since adult medications will have higher amounts of the drug that can possibly be toxic to a small child.

Cold medications can contain a mixture of:Fever reducer – The most commonly used fever-reducing drug for children is acetaminophen (Tylenol, paracetamol). Other fever reducing drugs include aspirin, ibuprofen, or naproxenAntihistamines – There are a wide variety of antihistamines that are used to relieve cold symptoms; the most well known is diphenhydramine (Bendaryl).Cough medicine – Cough medicines may contain expectorants (i.e. guaifensen) to help remove mucus from the lungs and cough suppressants (i.e. dextromethorphan).Nasal Decongestant – can help with stuffy, congested noses (i.e. phenylephrine and pseudoephedrine).

Ingestion of medication that leads to poisoning is a result of overdosing by giving medication too close in timing or too much medication at one time. The most common medication error is to give the medication twice, which occurs in 27% of all child poisoning cases(1, 2). Possible prevention strategies are to have a clearly defined dosing that could be coupled with a simple checking off each time a medication is given (see Daily Cold Medicine Tracker for example). A more high tech approach is to use a smart phone timer. Following a schedule helps prevent giving the medication too close together. Other common medication errors are related to incorrect doses such as use of the wrong medication or confusion regarding the measuring units. Do not use household “teaspoons” but use the measuring device that comes with the medication to avoid measuring unit confusion. Carefully read the directions on the label of the medication and give the dosage based on the weight of the child. Never exceed the maximum number of recommended doses per day (per instructions). Make sure the medication formulation is specific for children since adult medications will have higher amounts of the drug that can possibly be toxic to a small child.

Tips for children’s medication:1. Always use child-resistant lids & keep medicines up high & out of sight.2. Remember all closures are child- resistant NOT child-proof.3. Be especially careful with medications that taste good or look like candy.4. Never tell a child that medicines are candy to entice them to take them.5. Explain to children that medicine is not candy & should only be handled by adults.6. Keep poison control phone number handy:1-800-222-1222

A parent’s instinct might be to combine the cough and cold medication with a fever reducer if the child has both a cold and a fever, however many cough and cold medication also contain acetominophen and when used in combination with a fever-reducing medication (such as Tylenol) may result in an overdose which cause serious adverse side effects. Another common misconception is the idea that the sick child will get better sooner by doubling the dose or increasing the number of times in a day the medication is given. This may cause an overdose and poisoning of the child and is strongly discouraged. Finally, some poisonings occur when a child mistakes the medication for food or drink. It is prudent to close an open bottle of medication and store all medications in a location that is not accessible to an inquisitive child.

For an alternate to cough medicines, vapor rubs and honey may help kids with coughs sleep better at night (6, 7). These too should be used carefully. Some Vapor Rubs may be toxic if ingested so Keep Out of Reach of Children. There is a risk from botulism for children younger than 1, so never give honey to a baby. There are other home remedies (water and other fluids, chicken soup, saline drops, salt water gargle) that can be used (8). Most importantly, good tender loving care will help anyone feel better.

REFERENCES

1. JB Mowry, D.A. Spyker, L.R. Cantilena, J.E. Bailey, M. Ford, Annual Report of the American Association of Poison Control Centers’ National Poison Data System (NPDS) 30th Annual Report. Clinical Toxicology 51, 949-1229 (2013).

2. M.D. Smith, H.A. Spiller, M.J. Casavant, T. Chounthirath, T.J. Brophy, H. Xiang, Out-of-Hospital Medication Errors Among Young Children in the United States, 2002–2012. Pediatrics 134.

3. J. Rajanayagam, J. R. Bishop, P. J. Lewindon, H. M. Evans, Paracetamol-associated acute liver failure in Australian and New Zealand children: high rate of medication errors. Archives of disease in childhood, (2014); published online EpubSep 16 (10.1136/archdischild-2013-304902).

4. US FDA. (Novemer 18, 2014). ” Have a Baby or Young Child With a Cold? Most Don’t Need Medicines” Retrieved Nov 25, 2014, from http://www.fda.gov/Drugs/DrugSafety/DrugSafetyPodcasts/ucm077935.htm.

5. American Academy of Pediatrics. “Withdrawal of Cold Medicines: Addressing Parent Concerns ” Retrieved Nov 5, 2014, from http://www.aap.org/en-us/professional-resources/practice-support/Pages/Withdrawal-of-Cold-Medicines-Addressing-Parent-Concerns.aspx

6. E. Ashkin, A. Mounsey, PURLs: a spoonful of honey helps a coughing child sleep. The Journal of family practice 62, 145-147 (2013); published online EpubMar (10.1136/archdischild-2013-304902)

7. I. M. Paul, Therapeutic options for acute cough due to upper respiratory infections in children. Lung 190, 41-44 (2012); published online EpubFeb (10.1007/s00408-011-9319-y).

8. Mayo Clinic. (June 7, 2012). “Cold remedies: What works, what doesn’t, what can’t hurt.” Retrieved Nov 2, 2014, from http://www.mayoclinic.org/diseases-conditions/common-cold/in-depth/cold-remedies/art-20046403.

SEE ORIGINAL STUDY